Rip Current, Horry
- When
- July 23, 11:40 AM EST
- Where
- Horry forecast zone
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- Fire Department/Rescue
A 13 year old boy drowned in a rip current at the Garden City beach.
A 13 year old boy drowned in a rip current at Garden City.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILM wrote it up.
A 13 year old boy drowned in a rip current at Garden City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 23, 8:13 AM EST, 3 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 913 AM EDT THU JUL 23 2009 .SYNOPSIS... A FRONT WILL APPROACH AREA TODAY...BUT STALL TO THE WEST ON FRIDAY. HIGH PRESSURE WILL DEVELOP OFF THE COAST OVER THE WEEKEND. A COLD FRONT WILL ENTER THE REGION ON MONDAY AND DISSIPATE. THE BERMUDA HIGH WILL STRENGTHEN THROUGH THE MIDDLE OF NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... AS OF 900 AM THURSDAY...ANALYSIS OF MORNING SOUNDINGS CONFIRMS GOING FORECAST OF ISOLATED TO SCATTERED CONVECTION FOR TODAY AND INTO THE EVENING HOURS. ATMOSPHERE TODAY WILL BE MODERATELY UNSTABLE AND FAIRLY MOIST WITH A TROPICAL AIR MASS WITH P/W VALUES IN EXCESS OF ONE AND A HALF INCHES IN PLACE. COMBINE THIS WITH A VARIETY OF OLD BOUNDARIES AND AN APPROACHING SHORT WAVE AND WE WILL SEE SHOWERS AND ISOLATED THUNDERSTORMS FIRING OFF STARTING LATER THIS MORNING. NO SEVERE WX EXPECTED. ASTRONOMICAL TIDES WILL REMAIN HIGH AND BEACH RUN-UP WILL BE ABOVE NORMAL. LEVELS HOWEVER REMAIN SHY OF COASTAL FLOOD ADVISORY CRITERIA. THE LARGE SWING IN TIDAL FLOWS COUPLED WITH VERY GOOD SE SWELL ENERGY WARRANTS CONTINUATION OF AN ELEVATED RIP CURRENT RISK FOR TODAY. && .SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3AM THU... COLD FRONT WILL STALL OVER THE WESTERN PART OF THE FORECAST AREA...JUST WEST OF I-95. THIS IS FURTHER TO THE WEST THAN ADVERTISED BY GUIDANCE 24HRS AGO AND SEEMS TO MAKE MORE SENSE GIVEN THE GOOD ALIGNMENT WITH THE SOUTHWESTERLY FLOW AHEAD OF THE DEEPENING GREAT LAKES TROUGH. MOISTURE ASSOCIATED WITH THE BOUNDARY IS QUITE LIMITED AND ALTHOUGH THERE WILL LIKELY BE A FEW STORMS AROUND THEIR COVERAGE SHOULD BE FAR LESS THAN IMPRESSIVE AS WELL. A NAM FORECAST SOUNDING FOR ILM VALID 21Z FRIDAY FOR EXAMPLE SHOWS A VERY STEEP SUB CLOUD LAPSE RATE LEADING TO A CCL/LCL OF OVER 5KFT. MOISTENING COMPLIMENTS OF THE SEABREEZE WILL LOWER SUCH LEVELS AND THUS THE COAST SEEMS TO HAVE THE BEST...ABOUT 20 PERCENT...CHANCE AT SEEING A FEW TSTMS. THE FRONT WILL MOVE CLOSER TO THE COAST FRIDAY NIGHT AND WHILE A FEW SPRINKLES CANNOT BE RULED OUT MOST PLACES WILL STAY DRY. THE BOUNDARY WILL HAVE MOSTLY WASHED OUT BY SATURDAY LEAVING BEHIND LITTLE LOW LEVEL FOCUS FOR CONVECTION OTHER THAN THE SEABREEZE. NAM SHOWS AN APPRECIABLE VORT SLIDING UP THE COAST IN THE SWRLY FLOW SATURDAY NIGHT POSSIBLY REQUIRING SOME SMALL RAIN CHANCES. && .LONG TERM /SUNDAY THROUGH WEDNESDAY/... AS OF 3AM THU... ENERGY ONCE AGAIN PUSHES THROUGH THE GREAT LAKES ON SUNDAY AND YET ANOTHER COLD FRONT WILL BE DRIVEN INTO THE CAROLINAS. ANY WET WEATHER ASSOC WITH THIS BOUNDARY SHOULD REMAIN WELL TO OUR WEST SO OTHER THAN SEA BREEZE AND WEAK PIEDMONT PREFRONTAL TROUGH NOT EXPECTING MUCH IN THE WAY OF ANYTHING. BOUNDARY ENTERS THE AREA SUNDAY NIGHT INTO MONDAY IN WHAT SHOULD BE A RAPIDLY WEAKENING STATE...PERHAPS SO MUCH THAT RAIN CHANCES DO NOT INCREASE APPRECIABLY. EVEN SO...MONDAY DOES SEEM LIKE THE REGIONS BEST CHANCE FOR RAIN OF THE FCST CYCLE. THE REMAINDER OF THE PD WILL BRING A LOW AMPLITUDE RIDGE BUILDING IN FROM THE EAST AS A VERY BROAD TROUGH COVERS MOST OF THE CENTRAL PART OF THE NATION. TEMPERATURES MAY THUSLY START TO DEVIATE ABV CLIMO THE LAST COUPLE DAYS OF THE LONG TERM WHILE WARMING AND DRYING ALOFT KEEP RAIN CHANCES AT OR BELOW THEIR SEASONABLE NORMS. && .AVIATION /13Z THURSDAY THROUGH MONDAY/... SATELLITE SHOWS SOME SPOTTY STRATUS/FOG ACROSS THE REGION...COVERAGE IS MINIMAL HOWEVER SO THINK LBT WILL BE THE ONLY TERMINAL TO BE AFFECTED. LBT SHOULD BE NEAR VFR BY 13Z...CERTAINLY BY 14Z. TROUGH APPROACHES THE CWA LATER TODAY...WITH SCATTERED STORMS POPPING UP MAINLY WEST OF OUR AREA...WITH ISOLATED SEA BREEZE ACTIVITY. OVERNIGHT...TROUGH MOVES OVER THE CWA...WITH A CONTINUED CHANCE FOR SHOWERS. FOR DIURNAL REASONS...THIS ANY CONVECTION WILL BE ISOLATED...SCATTERED AT BEST. LIGHT WEST SOUTHWEST FLOW TODAY...BECOMING SOUTHERLY ALONG THE COAST. EXTENDED OUTLOOK THROUGH MONDAY...SCATTERED THUNDERSTORMS FRIDAY AFTERNOON WITH ISOLATED STORMS SATURDAY THROUGH MONDAY. && .MARINE... NEAR TERM /THROUGH TONIGHT/... AS OF 900 AM THURSDAY...NO CHANGES TO THE GOING MARINE FORECAST NEEDED. MODERATE SE SWELL CURRENTLY PROPAGATING IN THE WATERS WITH SEAS RUNNING 3-4 FEET EVERY 8-9 SECONDS. THERE IS A LITTLE BIT OF SWELL SHADOWING ALEE OF THE FRYING PAN SHOAL ALONG EASTERN BRUNSWICK COUNTY COAST WITH THE SWELL DIRECTION FROM ABOUT 140 DEG...OTHERWISE ALMOST ALL BEACHES ARE BEING IMPACTED BY THIS ENERGY. MARINERS SHOULD USE CAUTION THIS AFTERNOON NAVIGATING THROUGH LOCAL INLETS DURING OUTGOING TIDES WHEN THE BEST POTENTIAL FOR STANDING OR BREAKER WAVE WILL OCCUR. THE ENERGY WILL ALSO EXTEND THE BREAKER ZONE DISTANCE OFFSHORE AND A GOOD BUFFER DISTANCE IS RECOMMENDED IF NAVIGATING NEAR SHORE IN VICINITY OF THE SURF ZONE OR AROUND BARS OR FLATS. THIS REGIME SHOULD HOLD MUCH OF THE DAY INTO TONIGHT. MIGHT EVEN SEE SOME 5 FOOTERS EDGING INTO THE 0-20 NM ZONE...WITH DOMINANT WAVE PERIODS HOLDING AT 8-9 SECONDS INTO TNGT. SHORT TERM/FRIDAY THROUGH SATURDAY NIGHT/... AS OF 3AM THU... COASTAL WATERS WILL LIE JUST EAST OF A STALLED OUT FRONT ON FRIDAY. PREFRONTAL SWRLY WINDS WILL RUN AROUND 10 TO 15 KTS SPONSORING 2 TO 4 FT SEAS. WNA SPECTRAL BULLETINS INDICATE A SHORT PD WIND CHOP BEING INTRODUCED TO THE STILL PREDOMINANT SOUTHEASTERLY SWELL WAVE. BOUNDARY WILL WEAKEN ON SATURDAY BUT WINDS REMAIN LARGELY UNCHANGED. SIGNIFICANT WAVE HEIGHTS TOO WILL REMAIN UNCHANGED BUT A REDISTRIBUTION IN DOMINANT PD WILL OCCUR AS THE SHORT PD CHOP REPRESENTS A LARGER PORTION OF THE OVERALL SEA STATE AS COMPARED TO ON FRIDAY. THE SOUTHEAST SWELL WILL REMAIN THE PREDOMINANT WAVE HOWEVER. LONG TERM/SUNDAY THROUGH MONDAY/... AS OF 3AM THU... THE APPROACH OF A COLD FRONT WILL LEAD TO AN INCREASE IN GRADIENT WINDS FOR MOST OF THE PD. 15 TO 20 KT WILL LIKELY BE THE MOST REPRESENTATIVE CATEGORY OF WINDS WITHIN THE CWF TEXT PRODUCT BUT COULD BE A LITTLE LOWER SHOULD THE BOUNDARY NOT HOLD TOGETHER AS MUCH AS ADVERTISED BY MODELS. SUCH A WEAKENING TREND WILL ALREADY BECOME EVIDENT BY MONDAY AS THE DISSIPATING BOUNDARY YIELDS TO A BERMUDA HIGH AS THE DOMINANT WIND-MAKER. THIS SHOULD TAKE WINDS DOWN INTO THE 10 TO 15 KT RANGE. SEAS WILL NOT SHOW MUCH CHANGE THOUGH THE PD...GENERALLY STAYING IN THE 2 TO 4 FT RANGE. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...NONE. NC...NONE. MARINE...NONE. && SYNOPSIS...REK/MBB NEAR TERM...MJC/REK SHORT TERM...MBB LONG TERM...MBB AVIATION...DL MARINE...ALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 327 AM EDT THU JUL 23 2009 NCZ097-100-101-240730- PENDER-BRUNSWICK-NEW HANOVER- 327 AM EDT THU JUL 23 2009 ...HIGH RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. AMZ250-252-254-256-240730- SURF CITY TO CAPE FEAR NC OUT 20 NM- CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM- LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM- MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM- 327 AM EDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. MARINERS SHOULD EMPLOY EXTRA CAUTION TODAY NAVIGATING THROUGH INLETS AND ENTRANCES EXPOSE TO SE SWELL...PARTICULARLY DURING AN OUTGOING TIDE WHEN THE BEST POTENTIAL WILL EXIST FOR STANDING OR BREAKING WAVES NEAR AND THROUGH THE ENTRANCE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ087-096-099-SCZ017-023-024-032-033-039-240730- ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION- WILLIAMSBURG- 327 AM EDT THU JUL 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. SCZ034-046-240730- HORRY-GEORGETOWN- 327 AM EDT THU JUL 23 2009 ...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RISK OF RIP CURRENTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
1 rip current. Local standard time, as filed.
A 13 year old boy drowned in a rip current at the Garden City beach.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Horry | 2009-07-23 | 13 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2009Every state in 2009This day in weather historyWarnings in South Carolina, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187909.